September 1977

Diazepam-Induced Coma With Bullae and Eccrine Sweat Gland Necrosis

Author Affiliations

From the Department of Medicine (Drs Varma and Sarin), the Division of Dermatology (Dr Fisher), The Wellesley (Toronto) Hospital, and the University of Toronto Medical School.

Arch Intern Med. 1977;137(9):1207-1210. doi:10.1001/archinte.1977.03630210079024

Bullous skin lesions that indicate sweat gland necrosis have been known to occur in drug-induced coma resulting from barbiturates and in carbon monoxide poisoning. To our knowledge, this is the first case in which diazepam is implicated in causing bullous lesions over pressure points, and the first case showing on biopsy specimen eccrine sweat gland and sweat duct necrosis. Penile and oral lesions are being described here for the first time to our knowledge. The following mechanisms could be responsible for the skin lesions: hypoxia, local pressure, hyperthermia with excessive sweating, and a specific toxic effect on the eccrine gland. With the increasing use of the benzodiazepines, such lesions could be seen more frequently in the future.

(Arch Intern Med 137:1207-1210, 1977)